Missouri, 2003

Hail in Missouri, August 26, 2003

August 26, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 1:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 1:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE AUG 26 2003

.DISCUSSION...
MAIN PROBLEMS THIS PACKAGE WILL BE TEMPERATURES AND CHANCES FOR
DIURNAL SHOWERS IN NEAR TERM...AND THEN MOVEMENT OF COLD FRONT AT
END OF NEAR TERM INTO EXTENDED WITH INCREASED CHANCES FOR
PRECIPITATION. MODELS ARE IN GENERAL AGREEMENT IN TRANSITION OF
UPPER AIR PATTERN WITH 500MB RIDGE OVER SRN HALF OF U.S. AND N INTO
ROCKY MOUTAINS BREAKING DOWN BY 48HRS WITH MAIN BAND OF WESTERLIES
MOVING S ACROSS NORTHERN TIER STATES. SERIES OF S/WVS ACROSS
CENTRAL U.S WILL ALLOW COLD FRONT TO PENETRATE AS FAR S AS MO-AR
BORDER RGN BY FRIDAY EVENING AS SURFACE HIGH PRESSURE BUILDS INTO N
CENTRAL STATES. PWS INCREASE ACROSS FA TO NEAR 2 IN. BY 00Z WED AND
VISIBLE SAT PIX SHOWING CU DEVELOPMENT OVER REGION AND ISOLATED AFTN
TSRA OVER OZARKS POSSIBLE.

MODEL TEMPS IN GOOD AGREEMENT IN NEAR TERM AND MADE ONLY SLIGHT
TWEAKS. WILL KEEP HEAT ADVSY GOING IN NORTHERN AND WESTERN ZONES PER
PREVIOUS FORECASTS AS MAXES BOTH WED AND THU SHOULD BE WARM ENOUGH
WITH INCREASING RH TO MEET CRITERIA.

WITH COLD FRONT MOVING INTO SOUTHERN FA AND STALLING OVER WEEKEND
HAVE EXTENDED POPS THROUGH SATURDAY. LOWERED MAX TEMPS FOR FRIDAY
DUE TO INCREASED CLOUDS AND PRECIPITATION. THINK GFS OVERDOING QPF
FOR WEEKEND BUT WAVE FORMING ON FRONT WILL KEEP CHANCES FOR
PRECIPITATION OVER REGION THROUGH SATURDAY NIGHT.

MRF BRINGS COOL CANADIAN HIGH PRESSURE DOWN INTO CENTRAL PLAINS BY
SUNDAY WITH WELCOME BREAK IN HEAT. TEMPS SHOULD BE BELOW NORMAL FROM
LATE WEEKEND THROUGH END OF EXTENDED.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY NORTH & WEST OF THE OZARK
PLATEAU.
KS...HEAT ADVISORY THROUGH THURSDAY.

LSX/WDB
Hazardous weather outlook, Aug 26, 12:30 PM CST, 2 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES RANGING FROM 105 TO 110 DEGREES.

  ISOLATED THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH
  AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  HEAT:  ALONG THE KANSAS AND MISSOURI BORDER AND INTO CENTRAL
         MISSOURI THIS AFTERNOON.

  THUNDERSTORMS:  AREAWIDE THROUGH 900 PM.

  DISCUSSION:

  ONCE AGAIN...AFTERNOON HIGHS WILL RANGE FROM 98 TO 103 DEGREES
  ALONG AND NORTHWEST OF A LINE FROM ANDERSON TO GREENFIELD TO
  HERMITAGE TO VICHY.  THE INTENSE HEAT COMBINED WITH MODEST HUMIDITY
  VALUES WILL RAISE HEAT INDICES TO 105 TO 110 DEGREES THIS
  AFTERNOON.

  THE INTENSE HEAT IN CONJUNCTION WITH INCREASING UPPER LEVEL
  MOISTURE WILL LEAD TO AN UNSTABLE ATMOSPHERE THIS AFTERNOON.
  IN RESPONSE...ISOLATED SHOWERS AND THUNDERSTORMS ARE
  EXPECTED TO DEVELOP AND LINGER INTO THE EVENING HOURS.
  A FEW OF THESE STORMS MAY ACQUIRE SEVERE CHARACTERISTICS...
  IN THE FORM OF STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON
  WEDNESDAY AFTERNOON.  SOME OF THESE STORMS MAY BECOME SEVERE
  CONTAINING STRONG WIND GUSTS AND FREQUENT CLOUD TO GROUND
  LIGHTNING.

  ON WEDNESDAY AND THURSDAY AFTERNOONS...THE HEAT WILL CONTINUE TO
  BE A CONCERN WITH HEAT INDICES RANGING FROM 105 TO 110 OVER
  EXTREME SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE PULSE LIKE NATURE OF THE EXPECTED STORMS THIS
  AFTERNOON...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 26, 2:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
August 26, 3:10 PM CST
Where
Douglas County, Ava
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.950, -92.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377412.